Back to Ask the Diabetes Team Ask the Diabetes Team

From Raleigh, North Carolina, USA:

Our daughter is 10 and was diagnosed with type 1 when she was 2. She is currently on an insulin pump. She has always been hard to get into good control. Her A1cs stay in the 9s and occasionally the 8s but never any lower. Her endocrinologist is talking about putting her on Glucophage along with her insulin. Is that a common practice?


Glucophage (metformin) is sometimes used as an adjunct in obese children with type 1 diabetes to increase insulin sensitivity, especially in an obese adolescent. The A1c levels that you describe are very high risk and usually seen with infrequent blood glucose monitoring, omitted insulin, major food indiscretions or severe individual and/or family distress. If you and your diabetologist/diabetes team do not have a good explanation for the high A1c levels, you may want to consider a special trial with the MiniMed glucose sensor to see if this answers some questions.


Original posting 12 Apr 2005
Posted to Pills for Diabetes and A1c, Glycohemoglobin, HgbA1c


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.